How Can I Lose Weight After Taking Steroids?
According to Amber J. Tresca on About.com, the side effect of prednisone, a type of steroid, is weight gain, which tends to reverse once the person stops taking the drug or reduces the amount to 10 milligrams or less per day. A healthy diet and exercise also help eliminate weight gain.
Tresca explains that prednisone causes weight gain and the appearance of weight gain due to the redistribution of fats, retention of salt and increased hunger. It isn’t unusual for patients to gain weight while taking the medication, especially in the face, back of the neck and the abdomen. Eating a number of smaller meals over the course of a day can help combat this tendency to gain weight while taking steroid medications.
Taking steroids causes the body to retain sodium and lose potassium, says Tresca. This potentially causes retention of fluids, which leads to weight gain and bloating. To avoid fluid retention, it is advisable to reduce the amount of sodium in the diet while increasing the amount of potassium consumed. Foods that are high in potassium include bananas, grapefruit, cantaloupe and lima beans.
Tresca says that exercise is important in helping to lose weight caused by use of steroids, but those who take the medication due to chronic or inflammatory conditions may find physical activity problematic. A physician can help such patients devise a workable fitness plan.